Texas, 2020Damaging Winds in Texas, July 15 to 16, 2020
July 15 to 16, 2020 · NWS AMA · 2 events in 2 counties and zones
Clusters of thunderstorms associated with monsoon moisture and an upper level disturbance moved east into the western Texas Panhandle during the evening of July 15 and evolved into a mesoscale convective complex. A few storms produced severe gusts in the northwest and west-central Texas Panhandle during the late evening of July 15 and the early morning hours of July 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms associated with monsoon moisture and an upper level disturbance moved east into the western Texas Panhandle during the evening of July 15 and evolved into a mesoscale convective complex. A few storms produced severe gusts in the northwest and west-central Texas Panhandle during the late evening of July 15 and the early morning hours of July 16.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 5:20 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 15, 5:20 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Wed Jul 15 2020
.AVIATION...
VFR conditions expected throughout most of the 00Z TAF period.
Introduced VCTS conditions for all TAF sites starting around
03/04Z and continuing through around 07Z before thunderstorms
dissipate and move east of all sites. Sct to bkn mid and high cigs
will continue throughout the remainder of the TAF period. If
thunderstorms move directly over TAF sites, erratic winds will be
the main threat. Winds overall will be variable around 5-10 kts
becoming more southerly at 10-15 kts going past 15Z Thursday to
the end of the TAF period.
Meccariello
&&
.PREV DISCUSSION... /Issued 343 PM CDT Wed Jul 15 2020/
SHORT TERM...This afternoon through tomorrow tonight
Synopsis: Severe storms are possible across mainly the western tier
of Panhandles counties this evening. Storms will likely struggle to
remain severe as they try to move east of the I-27/US287
corridor.
Mesoscale: Modest instability is promoting storm development in the
Enchanted Circle of NM. This convection is expected to increase in
coverage and work its way east this evening...eventually congealing
into a cluster/MCS. Storms will likely reach peak intensity in far
ern NM possibly into the western tier of Panhandles counties
before running into an area of substantial MLCIN of 150-250 J/kg
(depending on the model). This increased CINH as we move past
sunset may coincide with the cold pool beginning to outrun the
cluster/line and this would likely spell doom for severe
convective chances east of the first tier or maybe 2 of wrn
Panhandles counties. Places like Texline, Dalhart, and Boise City
probably have the best chances to see severe weather tonight. As
for the Dumas/Amarillo/Canyon corridor, the best chance for severe
weather may be if storms make it just far enough before
collapsing just to the west and blowing a last gasp outflow. Areas
further east are unlikely to see severe weather tonight.
Threats: Winds up to 70 MPH would be the main concern though some
hail cannot be ruled in mainly the NW parts of the area.
Timing: Expect the main cluster of storms to move into the NW parts
of the combined Panhandles around or after 7 PM and storms will
likely become sub-severe by midnight. Isolated to scattered
lingering showers/storms may remain after midnight.
Tomorrow: After starting off with a few low clouds, skies should
become partly cloudy and temps will warm again into the 90s to
around 100. Palo Duro Canyon will again be flirting with a Heat
Advisory.
Simpson
LONG TERM...Friday through Tuesday...
High pressure stretches across the southern CONUS with zonal flow
and embedded trough patterns in the northern CONUS. With high
pressure aloft, temperatures are to continue to be hot with highs
ranging in the mid and upper 90s to 105. Surface winds will be
out of the south southwest most of the period, which help drive
the temperatures to near 100. Palo Duro Canyon may need a heat
advisories this weekend with temperatures skirting around 105 to
107.
Monsoonal moisture from Arizona will get wrapped up in the high
pressure system and bring some mid-level moisture to the northwest
Panhandles. Low level moisture is limited with dewpoints in the
upper 40s to 50s through the weekend and into early next week.
There is a chance for storms mainly in the northwest Panhandles
through the extended period. Storms are likely to fire off the
higher terrain in southeast Colorado and northeast New Mexico
where northwest flow aloft is present along with some shortwaves
coming off the mountain ranges. However, the chance for storms
remains uncertain with limited moisture and instability playing a
key role in storm initiation.
Rutt
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/15
Hazardous weather outlook, Jul 15, 8:04 PM CST, 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
904 PM CDT Wed Jul 15 2020
OKZ001>003-TXZ001>020-317-161415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
904 PM CDT Wed Jul 15 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible across the Panhandles. A few storms
could be severe especially across the Oklahoma Panhandle and the
northern and western Texas Panhandle with damaging winds being
the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Tuesday, isolated to scattered thunderstorms are
possible mainly in the far northwest combined Panhandles during
the evenings. The chance for severe weather is low, but a rogue
severe wind gust can't be ruled out, especially on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay an information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
In the hours before
Local storm report, Jul 15, 5:35 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG MORSE 36.06N 101.47W
07/14/2020 HANSFORD TX SOCIAL MEDIA
SOCIAL MEDIA REPORT WITH PICTURES OF DAMAGE TO GRAIN
BINS AND FENCES WITH TWO LARGE TREES DOWNED
&&
EVENT NUMBER AMA2000508
FERGUSONSpecial weather statement, Jul 15, 8:13 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
913 PM CDT Wed Jul 15 2020
OKZ001-160245-
Cimarron OK-
913 PM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kenton, or 25 miles north of Clayton, moving east
at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma.
LAT...LON 3700 10262 3665 10262 3664 10300 3700 10300
TIME...MOT...LOC 0213Z 263DEG 8KT 3680 10306
LFM
Thunderstorm Wind, Oldham
- When
- July 15, 8:31 PM CST
- Where
- Oldham County, 26.04 mi NW of Adrian
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.570, -102.960
A 64 mph gust was measured at the West Texas Mesonet station 11 miles south-southwest of Romero. No damage was reported.
Thunderstorm Wind, Sherman
- When
- July 16, 12:04 AM CST
- Where
- Sherman County, 2.33 mi WNW of Mallett
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -102.140
A 58 mph gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 17, 202024 deaths · 3 events
- Rip Current in Florida, July 15, 20201 death · 1 event
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 2020$10 million · EF0 · 13 events
- Hail and Damaging Winds in Georgia, July 15, 2020$682,000 · 2 in hail · 13 events
- Tornadoes in Indiana, July 15, 2020$105,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2020$57,000 · 50 kt wind · 4 events
- Heat in Mississippi, July 15, 202022 events
- Flash Flooding and Hail in Illinois, July 15 to 16, 2020$22,000 · 61 kt wind · 5 events
- Heat in Tennessee, July 15, 202021 events
- Tornadoes and Damaging Winds in Illinois, July 15, 2020EF0 · 15 events
- Flash Flooding and Hail in Colorado, July 15, 20201.25 in hail · 13 events
- Flood and Damaging Winds in Kansas, July 15 to 18, 202061 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895057, 895058.